Skip to main content Accessibility help

A-Quasiconvexity: Relaxation and Homogenization

  • Andrea Braides (a1), Irene Fonseca (a2) and Giovanni Leoni (a3)


Integral representation of relaxed energies and of Γ-limits of functionals $$ (u,v)\mapsto \int_\Omega f( x,u(x),v(x))\,dx $$ are obtained when sequences of fields v may develop oscillations and are constrained to satisfy a system of first order linear partial differential equations. This framework includes the treatement of divergence-free fields, Maxwell's equations in micromagnetics, and curl-free fields. In the latter case classical relaxation theorems in W1,p , are recovered.



Hide All
[1] Acerbi, E. and Fusco, N., Semicontinuity problems in the calculus of variations. Arch. Rational Mech. Anal. 86 (1984) 125 -145.
[2] Amar, M. and De Cicco, V., Relaxation of quasi-convex integrals of arbitrary order. Proc. Roy. Soc. Edinburgh Sect. A 124 (1994) 927-946.
[3] Ambrosio, L., Mortola, S. and Tortorelli, V.M., Functionals with linear growth defined on vector valued BV functions. J. Math. Pures Appl. 70 (1991) 269-323.
[4] Balder, E.J., A general approach to lower semicontinuity and lower closure in optimal control theory. SIAM J. Control Optim. 22 (1984) 570-598.
[5] Ball, J.M., A version of the fundamental theorem for Young measures, in PDE's and Continuum Models of Phase Transitions, edited by M. Rascle, D. Serre and M. Slemrod. Springer-Verlag, Berlin, Lecture Notes in Phys. 344 (1989) 207-215.
[6] Ball, J.M. and Murat, F., Remarks on Chacon's biting lemma. Proc. Amer. Math. Soc. 107 (1989) 655-663.
[7] Berliocchi, H. and Lasry, J.M., Intégrands normales et mesures paramétrées en calcul des variations. Bull. Soc. Math. France 101 (1973) 129-184.
[8] Braides, A., A homogenization theorem for weakly almost periodic functionals, Rend. Accad. Naz. Sci. XL Mem. Sci. Fis. Natur. (5) 104 (1986) 261-281.
[9] Braides, A., Relaxation of functionals with constraints on the divergence. Ann. Univ. Ferrara Ser. VII (N.S.) 33 (1987) 157-177.
[10] A. Braides and A. Defranceschi, Homogenization of Multiple Integrals. Clarendon Press, Oxford (1998).
[11] Braides, A., Defranceschi, A. and Vitali, E., Homogenization of free-discontinuity problems. Arch. Rational Mech. Anal. 135 (1996) 297-356.
[12] G. Buttazzo, Semicontinuity, relaxation and integral representation problems in the Calculus of Variations. Longman, Harlow, Pitman Res. Notes Math. Ser. 207 (1989).
[13] B. Dacorogna, Direct Methods in the Calculus of Variations. Springer-Verlag, Berlin (1989).
[14] B. Dacorogna, Weak Continuity and Weak Lower Semicontinuity for Nonlinear Functionals. Springer-Verlag, Berlin, Lecture Notes in Math. 922 (1982).
[15] G. Dal Maso, An Introduction to Γ-Convergence. Birkhäuser, Boston (1993).
[16] G. Dal Maso, A. Defranceschi and E. Vitali (private communication).
[17] De Simone, A., Energy minimizers for large ferromagnetic bodies. Arch. Rational Mech. Anal. 125 (1993) 99-143.
[18] Fonseca, I., The lower quasiconvex envelope of the stored energy function for an elastic crystal. J. Math. Pures Appl. 67 (1988) 175-195.
[19] I. Fonseca, G. Leoni, J. Malý and R. Paroni (in preparation).
[20] Fonseca, I. and Müller, S., Quasiconvex integrands and lower semicontinuity in L 1. SIAM J. Math. Anal. 23 (1992) 1081-1098.
[21] Fonseca, I. and Müller, S., Relaxation of quasiconvex functionals in $BV(\Omega,\mathbb R ^p)$ for integrands $f(x,u,\nabla u)$ . Arch. Rational Mech. Anal. 123 (1993) 1-49.
[22] Fonseca, I. and Müller, S., A-quasiconvexity, lower semicontinuity and Young measures. SIAM J. Math. Anal. 30 (1999) 1355-1390.
[23] Fusco, N., Quasi-convessitá e semicontinuitá per integrali di ordine superiore. Ricerche Mat. 29 (1980) 307-323.
[24] M. Giaquinta and G. Modica, Regularity results for some classes of higher order non linear elliptic systems. J. reine angew. Math. 311/312 (1979) 145-169.
[25] M. Guidorzi and L. Poggiolini, Lower semicontinuity for quasiconvex integrals of higher order. NoDEA Nonlinear Differential Equations Appl. 6 (1999) 227-246.
[26] J. Kristensen, Finite functionals and Young measures generated by gradients of Sobolev functions. Mathematical Institute, Technical University of Denmark, Mat-Report No. 1994-34 (1994).
[27] Marcellini, P., Approximation of quasiconvex functions and semicontinuity of multiple integrals. Manuscripta Math. 51 (1985) 1-28.
[28] Marcellini, P. and Sbordone, C., Semicontinuity problems in the Calculus of Variations. Nonlinear Anal. 4 (1980) 241-257.
[29] Meyers, N.G., Quasi-convexity and lower semi-continuity of multiple variational integrals of any order. Trans. Amer. Math. Soc. 119 (1965) 125-149.
[30] C.B. Morrey, Multiple Integrals in the calculus of Variations. Springer-Verlag, Berlin (1966).
[31] Müller, S., Variational models for microstructures and phase transitions, in Calculus of Variations and Geometric Evolution Problems, edited by S. Hildebrant et al. Springer-Verlag, Berlin, Lecture Notes in Math. 1713 (1999) 85-210.
[32] Murat, F., Compacité par compensation : condition nécessaire et suffisante de continuité faible sous une hypothèse de rang constant. Ann. Scuola Norm. Sup. Pisa Cl. Sw. (4) 8 (1981) 68-102.
[33] P. Pedregal, Parametrized Measures and Variational Principles. Birkhäuser, Boston (1997).
[34] Tartar, L., Compensated compactness and applications to partial differential equations, in Nonlinear Analysis and Mechanics: Heriot-Watt Symposium, edited by R. Knops. Longman, Harlow, Pitman Res. Notes Math. Ser. 39 (1979) 136-212.
[35] L. Tartar, The compensated compactness method applied to systems of conservation laws, in Systems of Nonlinear Partial Differential Eq., edited by J.M. Ball. Riedel (1983).
[36] Tartar, L., Étude des oscillations dans les équations aux dérivées partielles nonlinéaires. Springer-Verlag, Berlin, Lectures Notes in Phys. 195 (1984) 384-412.
[37] Tartar, L., H-measures, a new approach for studying homogenisation, oscillations and concentration effects in partial differential equations. Proc. Roy. Soc. Edinburgh Sect. A 115 (1990) 193-230.
[38] L. Tartar, On mathematical tools for studying partial differential equations of continuum physics: H-measures and Young measures, in Developments in Partial Differential Equations and Applications to Mathematical Physics, edited by Buttazzo, Galdi and Zanghirati. Plenum, New York (1991).
[39] Tartar, L., Some remarks on separately convex functions, in Microstructure and Phase Transitions, edited by D. Kinderlehrer, R.D. James, M. Luskin and J.L. Ericksen. Springer-Verlag, IMA J. Math. Appl. 54 (1993) 191-204.
[40] L.C. Young, Lectures on Calculus of Variations and Optimal Control Theory. W.B. Saunders (1969).


Related content

Powered by UNSILO

A-Quasiconvexity: Relaxation and Homogenization

  • Andrea Braides (a1), Irene Fonseca (a2) and Giovanni Leoni (a3)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.